Pennsylvania, 2005

Flood in Pennsylvania, January 14 to 16, 2005

January 14 to 16, 2005 · NWS BGM · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jan 14, 2:25 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Jan 14, 2:25 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
225 PM EST FRI JAN 14 2005

.SHORT TERM (TONIGHT-SATURDAY)...

GNRL UPR LVL TROFINESS OVER THE ERN 2/3 OF THE U.S., WITH THE FCST
AREA REMAINING UNDER SW FLOW ALOFT. A S/WV WILL AFFECT THE RGN ON
SUNDAY AS IT ROTATES OUT OF THE OH VLY. THE GFS IN PARTICULAR IS
TRENDING SHARPER WITH THIS S/WV, AND BOTH THE ETA AND GFS ARE SHOWING
SOME LGT QPF WITH IT. WE HAVE ADDED CHC POPS FOR THIS PD.

WELL PRBLY HAVE SOME LINGERING FLURRIES AND SNOW SHOWERS ACRS THE
RGN EARLY THIS EVENING, THEN FLOW FAVORS LES ORGANIZING EAST OF LAKE
ONTARIO LATER TNGT. LOOKS FVRBL FOR CNTRL AND NRN ONEIDA COUNTY FROM
ABOUT 03Z-12Z WITH INVERSION ARND OR JUST ABV 850 MB BEFORE LOWERING
AFTER 08Z, FVRBL DENDRITIC SNOW GROWTH, AND WELL ALIGNED FLOW.
HOWEVER LOW LVL AIRMASS IS RELATIVELY DRY. WE COULD SEE LOW END
ADVISORY ACCUMS BUT FEEL BETTER ACCUMS (IF THEY OCCUR) WOULD BE
CLOSER TO LAKE ONTARIO. WILL GO WITH LIKELY POPS AND ACCUMS OF 1-3
OR 2-4.

TMRW LOOKS DECENT...XPCT LES TO LIFT OUT OF NRN ONEIDA VERY ERLY IN
THE MRNG AS LOW LVL FLOW BCMS MORE SWLY. ACRS THE REMAINDER OF THE
RGN PARTLY SUNNY SKIES WITH SEASONABLY COLD TEMPS. ETA HINTS THAT
SOME LES MAY BRIEFLY FLIRT W/NRN ONEIDA LATE SAT NGT.

INCRSNG CLDS LATER SAT NGT DUE TO MID AND UPR LVL MSTR IN ADVANCE
OF OUR NXT S/WV. WILL INTRODUCE CHC POPS FOR SUNDAY AFTN AS BOTH THE
ETA/GFS INDICATE SOME LGT SNOW IN THE AFTN. I280-285K SHOWS DECENT
UPGLIDE WITH THIS SYSTEM ALTHO MSTR WILL BE LIMITED.

AS FOR TEMPS, A FAIRLY WIDE SPREAD IN MAXES/MINS FOR PDS 2-4 FROM
MET/FWC/MAV. WILL GO WITH THE MAV TEMPS WHICH ARE A GOOD COMPROMISE
BETWEEN THE COLD FWCS AND WARMER METS.
&&

.LONG TERM...
PRVS FCST LOOKED GOOD SO VRY LTL CHG IN THE XTNDD PD. TODAY/S COLD
FNT USHERED IN THE ADVERTISED PTRN CHG...WHICH WILL HOLD THE AREA IN
AN ERN TROF...THRU THE XTNDD PD. IN GENERAL...THIS MEANS SCT LAKE
EFFECT SNOWS AND THE OCNL CLIPPER...ESP SINCE THE AIR WILL BE BLO
NRML THRU THE PD. BASE OF THE UPPER TROF IS OVER THE FCST PD SNU NGT
INTO MON ALONG WITH A WEAK SFC TROF. THIS SHD TRIGGER SOME LES...ESP
OVER THE NORTH AS THE H8 AIR APRCHS -20C. AS THIS FEATURE LIFTS
OUT...HGTS RISE AND SFC HIPRES BLDS IN BRINGING MAINLY DRY WX BEFORE
A STRONG CLIPPER APRCHS NEAR THE END OF THE PD. THIS SYSTEM WILL
BRING WIDESPREAD LGT SNOWS INTO THE END OF THE PD ON FRI. DID SOME
MINOR ADJUSTMENTS TO THE TEMPS AND WINDS USING THE LATEST MODEL
GUID.

&&

.AVIATION...
CONDS TO REMAIN VFR THRU THE PD. CLDS AND PCPN ASSOCIATED WITH THIS
MRNG/S SNOW CONTS TO PULL EAST. SOME LIMITED LAKE EFFECT CLDS AND
LGT SNOW SHWRS PSBL INTO THE EVE...BUT ALL CIGS AND VSBY/S SHD
REMAIN VFR. WNDS WILL CONT TO BECOME LGTR AND MAY BE VRBL IN ELM AND
UCA OVRNG BEFORE BCMG WLY AT 5 TO 10 SAT UNDER SCT CLDS.

&&

.HYDROLOGY...CURRENT RIVER FORECASTS SEEM TO BE ON TRACK...WITH ONLY
MINOR DIFFERENCES IN TIMING AT SOME LOCATIONS.  AT POINTS ALONG THE
SUSQUEHANNA IN BOTH NY AND PA...CRESTS WILL OCCUR OVERNIGHT INTO
SATURDAY MORNING.  MOST OF THE TRIBUTARIES ARE CRESTING THIS
AFTERNOON OR EVENING.  MOST RIVERS WILL REMAIN ABOVE FLOOD STAGE
THROUGH THE NIGHT.  IN GENERAL...MINOR FLOODING IS EXPECTED...THOUGH
WILKES-BARRE COULD SEE MODERATE FLOODING WITH A CREST OF JUST OVER
25 FEET.  AS TEMPS CONTINUE TO FALL...ANY REMAINING RUNOFF SHOULD
CEASE.  -CEMPA

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...RIVER FLOOD WARNINGS FOR PORTIONS OF THE SUSQUEHANNA AND
CHEMUNG BASINS AND EAST BRANCH DELAWARE BASIN.
.PA...RIVER FLOOD WARNINGS FOR THE SUSQUEHANNA BASIN.

&&
Hazardous weather outlook, Jan 14, 4:05 AM EST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
405 AM EST FRI JAN 14 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-150900-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
405 AM EST FRI JAN 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A POWERFUL COLD FRONT IS EXITING THE REGION THIS MORNING. THE MAIN
THREAT IN ITS WAKE IS FOR A BRIEF PERIOD OF FROZEN WATER ON THE
ROADWAYS THIS MORNING...AND FOR FLOODING DUE TO SNOW MELT RUNOFF AND
PREVIOUS RAINFALL.

FLOOD WARNINGS HAVE BEEN ISSUED FOR SEVERAL MAIN STEM POINTS. PLEASE
REFER TO THE ALBFLWBGM FOR MORE INFORMATION.

THERE IS THE POTENTIAL FOR A LAKE EFFECT SNOW BAND TO DEVELOP
TONIGHT. AT THIS POINT IT APPEARS THE BAND WILL SKIRT NORTHERN
ONEIDA COUNTY. EARLY INDICATIONS SUGGEST THE BAND WILL DROP ABOUT AN
INCH OF SNOW BASED ON ITS FORECAST POSITION. HOWEVER IF THE BAND
DROPS A LITTLE FARTHER SOUTH...ACCUMULATIONS WILL INCREASE. WILL
CONTINUE TO MONITOR.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER ANTICIPATED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

PADAVONA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Luzerne

When
January 14, 3:49 PM EST to January 16, 12:48 AM EST
Where
Luzerne forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.450, -78.600

The Susquehanna River at Wilkes-Barre went over its 22 foot flood stage. The river at Wilkes-Barre crested at 24.8 feet at 4:30 AM on the 15th. The high water was due to around 1 inch of water equivalent from snowmelt followed by 1 to 1.5 inches of rain. The snowmelt runoff was mostly on the 13th and 14th. The rain fell from late on the 13th into the morning of the 14th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435090.